Montana, 2007

Hail and Damaging Winds in Montana, May 13, 2007

May 13, 2007 · NWS GGW · 40 events in 8 counties and zones

A strong cold front crossed the area and produced widespread severe weather across northeast Montana. This was the biggest outbreak of severe weather during the month of May during at least the last 5 years.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front crossed the area and produced widespread severe weather across northeast Montana. This was the biggest outbreak of severe weather during the month of May during at least the last 5 years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 13, 12:49 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, May 13, 12:49 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
149 PM MDT SUN MAY 13 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
FORECAST CONCERN FOR TONIGHT WILL BE ANY SVR WX IN THE
CWA...MAINLY SOUTH AND EAST AS FRONTAL BOUNDARY AND CIRRUS
SHIELD MOVE INTO NW PORTIONS OF THE CWA. 18Z GGW SOUNDING STILL
INDICATED A CAP ALTHOUGH SHALLOW...BUT STILL GOOD INSTABILITY AND
MOISTURE PARAMETERS. COMPACT UPPER LOW NOW IN ID PANHANDLE WITH COLD
FRONT ACROSS NWRN CWA TO NEAR GGW. LARGE AREA OF CONVECTION ALONG
AND BEHIND FRONT TENDING TO STABILIZE AIRMASS WTIH CIRRUS BLOWOFF
INHIBITING HEATING NORTH. BEST THREAT FOR ANY SVR WX LOOKS TO KEEP
SOUTH AND EAST OF GGW WHERE SFC ANALYSIS SHOWS HIGH CAPES WITH DEWPOINTS
MID 50S AND DECENT DIRECTIONAL SHEAR. GOES SOUNDER HAS BEEN
SHOWING LIS OF -6 TO -8 SE OF GGW WITH SFC LOW IS DEVELOPING
FARTHER EAST INTO SD. STILL GOOD SFC GRADIENT DEVELOPING AND WILL
ISSUE A LAKE WIND ADVISORY TONIGHT.  STRONG FRONTOGENSIS DOES
CONTINUE TO SET UP AROUND 00Z AS THERMAL GRAIDENT TIGHTENS. THE
MAIN UPPER DYNAMICS SHIFT EAST ALONG CANADIAN BORDER OVERNIGHT
WITH STRONGEST LIFT MOVING ACROSS THE GGW CWA BETWEEN 00Z-06Z. GFS
TENDS TO MOVE LARGE MCS TYPE AREA OF PCPN TO EARN BORDERS BY 12Z
WITH UPPER LOW SLOWING DOWN SLIGHTLY. HAVE INCREASED POPS ACROSS
THE AREA TONIGHT HELD ON TO HIGHER POPS IN EAST AFTER 06Z MON AND
DURING THE DAY WITH SLOWER TIMING AND NW FLOW ALOFT. ON
TUESDAY...HIGH AMPLITUDE RIDGE AXIS SHIFTS EAST INTO MT WITH RETURN
TO WARMING MAX TEMPS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOOD AGREEMENT THAT THE EXTENDED PERIOD STARTS WITH A BUILDING UPPER
RIDGE ACROSS THE NORTHERN ROCKIES.  THROUGH THE MIDDLE OF THE WEEK
THIS WILL KEEP THE LOCAL AREA IN A FAIRLY STABLE AND DRY NORTHWEST
FLOW ALOFT.  AN UPPER LOW WHICH IS NOW VISIBLE ON SATELLITE IN THE
GULF OF ALASKA BEGINS TO DROP SOUTHEAST TOWARD THE BRITISH COLUMBIA
COAST LATE IN THE WEEK.  THIS WILL CAUSE THE UPPER FLOW ACROSS THE
STATE TO BACK MORE INTO THE SOUTHWEST AND INCREASE THE CHANCE OF
SHOWERS AND THUNDERSTORMS TOWARD NEXT WEEKEND. STILL SOME
UNCERTAINLY THIS FAR OUT AS TO HOW QUICKLY THE UPPER TROUGH PUSHES
INLAND AND THE AMPLITUDE OF THE TROUGH. IN ANY CASE IT LOOKS LIKE
IT WILL BE COOLER AND SOMEWHAT UNSETTLED UNTIL THE TROUGH PASSES
SOMETIME LATE IN THE WEEKEND OR EARLY NEXT WEEK.  LOWERED THE SKY
GRIDS A BIT FOR THE MIDDLE OF THE WEEK AND RAISED TEMPERATURES A
BIT ACROSS THE WESTERN ZONES WEDNESDAY...AND ACROSS MOST OF THE
CWA FOR LATE IN THE WEEK. OVERALL THE ONGOING FORECAST IS IN VERY GOOD
SHAPE AND ASIDE FROM A FEW TWEAKS NO SIGNIFICANT CHANGES ARE
PLANNED. CB

&&

.AVIATION...
A COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SCATTERED SHOWERS
AND THUNDERSTORMS.  A FEW STORMS MAY TURN SEVERE WITH WIND GUSTS IN
EXCESS OF 50 KTS AND HAIL.  THE BEST CHANCE OF SEVERE WEATHER WILL
BE FROM 00-06Z IN THE VICINITY OF KGDV.  BEHIND THE FRONT LOWER
CLOUDS AND SHOWERS WITH MVFR CEILINGS ARE EXPECTED.  NORTH TO
NORTHEAST WIND OF 15 TO 25 KTS AND GUSTY WILL BACK INTO THE
NORTHWEST BEHIND THE COLD FRONT THIS EVENING. CB

&&

.CLIMATE...
THE MONTH OF MAY IS OFF TO A WARM AND WET START AT GLASGOW.  THROUGH
5/12 THE AVERAGE TEMPERATURE OF 58.5 DEGREES IS 6.2 DEGREES ABOVE
THE 30-YEAR AVERAGE.  1.18 INCHES OF RAIN HAS FALLEN SO FAR THIS
MONTH...WHICH IS 64 HUNDREDTHS OF AN INCH ABOVE AVERAGE.  IT IS THE
WARMEST START TO THE MONTH OF MAY SINCE 1993. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM MDT MONDAY FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 13, 2:15 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SUN MAY 13 2007

MTZ021>027-142115-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
315 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT
TONIGHT. A COLD FRONT MOVING ACROSS THE AREA WILL PRODUCE
SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY
RAIN IS ALSO POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-142115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
315 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 400 AM MDT MONDAY FOR
FORT PECK LAKE.

STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT
MOVES ACROSS THE AREA. SMALL HAIL...GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAIN IS POSSIBLE AS THE FRONT MOVES THROUGH
THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 13, 9:38 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
1038 AM MDT SUN MAY 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             FLATWILLOW              46.83N 108.40W
05/12/2007  E0.88 INCH       PETROLEUM          MT   CO-OP OBSERVER

            INITIALLY PEA SIZE FOLLOWED BY NICKEL HAIL.

0915 PM     TSTM WND GST     8 E LORING              48.79N 107.69W
05/12/2007  E60.00 MPH       PHILLIPS           MT   PUBLIC

            UNSURE OF THE EXACT TIME, BUT SOMEWHERE BETWEEN 900 AND
            930 PM.

&&

BOGEL

The radar

The Glasgow radar (KGGW), 22 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

23 hail, 17 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
May 13, 3:30 PM MST
Where
Valley County, 3 mi E of Vandalia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.350, -106.835

Thunderstorm Wind, Valley

When
May 13, 3:35 PM MST
Where
Valley County, 10 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.302, -106.784

The wind was accompanied by half inch diameter hail.

Hail, Roosevelt

When
May 13, 4:50 PM MST
Where
Roosevelt County, 27 mi N of Wolf Pt
Measured
1.5 in hail
Reported by
Public
Coordinates
48.490, -105.650

The hail broke a garage window.

Thunderstorm Wind, Valley

When
May 13, 6:10 PM MST
Where
Valley County, 33 mi SW of Glasgow
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.863, -107.135

This observation was from the King Coulee RAWS site.

Hail, Valley

When
May 13, 6:15 PM MST
Where
Valley County, 2 mi N of Duck Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.009, -106.520

Hail, Garfield

When
May 13, 6:15 PM MST
Where
Garfield County, 17 mi N of Van Norman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.596, -106.380

Hail, Prairie

When
May 13, 6:44 PM MST to 6:54 PM MST
Where
Prairie County, 25.72 mi NW of Mc Cloud
Measured
1 in hail
Reported by
Public
Coordinates
47.110, -106.030

Pea sized hail increased to quarter size hail and lasted for 10 minutes.

Hail, McCone

When
May 13, 6:50 PM MST
Where
McCone County, 6 mi W of Brockway
Measured
0.75 in hail
Reported by
Public
Coordinates
47.300, -105.898

Hail of 3/4 in diameter covered the ground.

Hail, Dawson

When
May 13, 7:00 PM MST
Where
Dawson County, 14 mi SSW of Lindsay
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.033, -105.264

Thunderstorm Wind, Garfield

When
May 13, 7:00 PM MST
Where
Garfield County, 6 mi SE of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.969, -106.510

Thunderstorm Wind, Roosevelt

When
May 13, 7:00 PM MST
Where
Roosevelt County, (Olf)wolf Pt Int Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.570

This report was taken from the Wolf Point ASOS.

Hail, Dawson

When
May 13, 7:03 PM MST to 7:08 PM MST
Where
Dawson County, 15.5 mi NW of Lindsay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.379, -105.384

Golfball sized hail was followed by nickel sized hail.

Hail, Dawson

When
May 13, 7:03 PM MST
Where
Dawson County, 14 mi SSW of Lindsay
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.033, -105.264

The spotter also reported possible roof damage.

Hail, Prairie

When
May 13, 7:10 PM MST
Where
Prairie County, 12 mi NNE of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.060, -105.483

Thunderstorm Wind, Garfield

When
May 13, 7:17 PM MST
Where
Garfield County, 7 mi SE of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.958, -106.495

Hail, Prairie

When
May 13, 7:30 PM MST
Where
Prairie County, 21 mi NNW of Terry
Measured
1 in hail
Reported by
Public
Coordinates
47.060, -105.470

Hail, Dawson

When
May 13, 7:30 PM MST
Where
Dawson County, 5 mi S of Lindsay
Measured
1.25 in hail
Reported by
Public
Coordinates
47.148, -105.150

Thunderstorm Wind, Dawson

When
May 13, 7:30 PM MST
Where
Dawson County, 2 mi W of Bloomfield
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.420, -104.973

Hail, Dawson

When
May 13, 7:35 PM MST
Where
Dawson County, 4 mi SE of Lindsay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.179, -105.090

Thunderstorm Wind, Dawson

When
May 13, 7:50 PM MST
Where
Dawson County, 4 mi N of Bloomfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.478, -104.930

Farm barrels were picked up by the wind and tossed across the property.

Hail, Richland

When
May 13, 8:00 PM MST
Where
Richland County, 1 mi SSE of Savage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.437, -104.342

The hail cracked a windshield.

Hail, Dawson

When
May 13, 8:00 PM MST
Where
Dawson County, 1 mi SW of Glendive
Measured
0.75 in hail
Reported by
Public
Coordinates
47.090, -104.745

Thunderstorm Wind, Dawson

When
May 13, 8:04 PM MST
Where
Dawson County, Glendive Dawson Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
47.130, -104.800

This report was taken from the Glendive AWOS.

Hail, Dawson

When
May 13, 8:05 PM MST
Where
Dawson County, 1 mi NW of Glendive
Measured
1 in hail
Reported by
Public
Coordinates
47.110, -104.745

Quarter sized hail mixed with dime size hail.

Hail, Richland

When
May 13, 8:05 PM MST to 8:25 PM MST
Where
Richland County, 2 mi S of Crane
Measured
2 in hail
Reported by
Public
Coordinates
47.541, -104.270

The hail covered the ground and lasted for 20 minutes.

Thunderstorm Wind, Dawson

When
May 13, 8:10 PM MST
Where
Dawson County, Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.100, -104.730

Hail, Dawson

When
May 13, 8:10 PM MST
Where
Dawson County, Glendive
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.100, -104.730

Hail, Dawson

When
May 13, 8:10 PM MST
Where
Dawson County, 11 mi WSW of Glendive
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.039, -104.946

Thunderstorm Wind, Prairie

When
May 13, 8:12 PM MST
Where
Prairie County, Terry
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.780, -105.300

Hail, Dawson

When
May 13, 8:14 PM MST to 8:24 PM MST
Where
Dawson County, Glendive
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.100, -104.730

Thunderstorm Wind, Prairie

When
May 13, 8:14 PM MST
Where
Prairie County, Terry
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.780, -105.300

Mature pine trees were bending over in the wind.

Thunderstorm Wind, Dawson

When
May 13, 8:15 PM MST
Where
Dawson County, Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.100, -104.730

Thunderstorm Wind, Prairie

When
May 13, 8:20 PM MST
Where
Prairie County, Terry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.780, -105.300

Hail, Richland

When
May 13, 8:20 PM MST
Where
Richland County, 3 mi S of Crane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.527, -104.270

Hail, Prairie

When
May 13, 8:30 PM MST
Where
Prairie County, Terry
Measured
1 in hail
Reported by
Public
Coordinates
46.780, -105.300

Thunderstorm Wind, Richland

When
May 13, 8:35 PM MST
Where
Richland County, (Sdy)sidney-Richland
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
47.700, -104.180

This report was taken from the Sidney AWOS.

Hail, Dawson

When
May 13, 8:40 PM MST
Where
Dawson County, 2 mi WSW of Glendive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.089, -104.769

Thunderstorm Wind, Dawson

When
May 13, 8:40 PM MST
Where
Dawson County, 2 mi WSW of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.089, -104.769

Thunderstorm Wind, Wibaux

When
May 13, 8:55 PM MST
Where
Wibaux County, 1 mi N of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.995, -104.180

Thunderstorm Wind, Wibaux

When
May 13, 9:04 PM MST
Where
Wibaux County, 6 mi W of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.980, -104.307

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21574, 21578, 21799, 21824, 21589, 21823, 21579, 21580, 21582, 21583, 21798, 21581, 21816, 21815, 21814, 21584, 21585, 21586, 21808, 21806, 21790, 21791, 21587, 21588, 21801, 21590, 21591, 21596, 21592, 21593, 21803, 21594, 21595, 21789, 21597, 21792, 21786, 21787, 21785, 21788.